Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Muscle Aches and Pains

Part of A Practical Guide to HIV Drug Side Effects

2006

Symptoms that can develop in the musculoskeletal system of PHAs include:

  • muscle pains (myalgias)
  • joint pains (arthralgias)
  • muscle damage that can result in weakness and pain (myopathy)
  • muscle cramping

Some of the potential culprits that cause myopathy are:

Advertisement

  • AZT (alone in Retrovir and also in the combination drugs Combivir and Trizivir)
  • d4T (Zerit) -- can cause a rapid-onset very severe problem in rare cases
  • other nucleoside analogues
  • lipid-lowering drugs (statins)

It is thought that damage to the mitochondria caused by nucleoside analogues may be the underlying cause of myopathy in people taking these drugs. Nutrient deficiencies (especially of magnesium, a common deficiency in PHAs) may also be a factor, especially in muscle cramping. In order to distinguish between relatively minor muscle problems and what might be a severe (and even potentially lethal) problem -- like the rapidly ascending muscular weakness that may be caused (although rarely) by d4T or the problems with controlling muscles that could indicate a serious neurological problem -- it is very important to always call your doctor if any muscle problems develop.

Experts, as well as the manufacturer of d4T, Bristol-Myers Squibb, urge anyone experiencing any of the symptoms that can indicate lactic acidosis who also develops ascending muscular weakness to stop antiretroviral therapy immediately and see their doctor right away. Increased blood lactate can cause a wide range of symptoms. The earliest signs that lactic acid is increasing may include:

  • fatigue
  • nausea
  • vomiting
  • abdominal pain
  • sudden unexplained weight loss
  • shortness of breath or difficulty breathing (respiratory symptoms)
  • neurologic symptoms (including difficulty moving)

Permanent discontinuation of d4T should be considered for anyone with confirmed lactic acidosis.


Tips for Handling Muscle Aches and Pains

While discontinuing a problematic drug can often solve muscle problems, that may not be an option for those who need nucleoside analogues as part of their combinations. Although aspirin and other over-the-counter pain medicines such as Tylenol (acetaminophen) may help counter muscle aches and pains, they don't really solve muscle problems (see the warnings about these meds in the "Headaches" section).

Luckily, research done in Italy and at the National Institutes of Health has shown that doses of the amino acid L-carnitine (3,000 mg daily) may do so. In the small studies done, the carnitine usually reversed the myopathy and left those taking it feeling substantially better, possibly via its effects on reversing the nucleoside-analogue-caused mitochondrial dysfunction (see more complete discussion about mitochondrial toxicity in "Body Distortions"). A potentially more effective form of carnitine is acetyl-L-carnitine. The usual dosage is two capsules (500 mg each) twice daily. Doses of plain carnitine need to be higher because the acetyl-L-carnitine releases four times as much free carnitine into the bloodstream, using equivalent doses. Too high doses of carnitine can cause diarrhea, so watch for this.

Magnesium supplements (500-600 mg) can sometimes help to relieve muscle problems, especially muscle cramping. Epsom salts, which contain magnesium, may also help ease muscle pain and cramping when dissolved in a hot bath (mix about 3 cups of the Epsom salts with the water before climbing in).

Quinine sulfate taken in the evening can help some people who get night-time muscle cramps.

Acupuncture and/or massage therapy can help with some muscle problems. And chiropractic adjustments may also be useful since nerve compression in the spine could be contributing to muscle spasms and pain.

Because neuropathy (nerve damage) may actually be causing some muscle problems, using the therapies suggested for neuropathy may help with some muscle problems (see "Peripheral Neuropathy").




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
More on Pain Management and HIV/AIDS

Tools
 

Advertisement